Better, but then worse after a cold virus?

Q: I have responded to two different antidepressants (Serzone and Wellbutrin) after trying many, however they have both stopped working at some point. In addition, during the period where the medications started "pooping out", I could feel completely depressed in the morning and then feel "normal" later on in the day. Before my doctor decided to try another antidepressant he had an idea that I could be Bipolar. I do NOT have any manic episodes, however my depression is very anxious. I went on Lithium (600 mg.) and Depakote (750 mg.) roughly five months ago and have been feeling better until recently. I contracted a cold virus and at the same time started feeling anxious and depressed again. I have three parts to my questions:

1. Is it likely that I could be in fact Bipolar because of the my positive response to the Lithium and Depakote?
2. Can Bipolar medications just stop working?
3. Does contracting flu or cold virus affect the way the body reacts to medications and/or antibiotics?

Thanks for your help, Aaron

 

Dear Aaron --
Excellent, important questions.  Thanks for sending them.  You may have taught me something, as I've never seen symptoms worsen with just a virus, but (as you'll see below) it could make sense.

1.  Medication response -- therefore bipolar?  Ah, you can see the trick of the logic.  We try not to reason backwards like this.  After all, if we did, then your response to Serzone and Wellbutrin would indicate that you had unipolar depression, right? 

Well, does your response mean anything then?  I'd wonder if your worsening after the presumed virus was as bad as you were prior to lithium and Depakote.  If it was just as bad as before, I'd not make too much of this response "diagnostically".  However, if it was a mild return of symptoms that otherwise remained better controlled than on antidepressants, that could fit with a continued working diagnosis of "bipolar". 

2.  Can bipolar med's just stop working?  Again, usually not entirely, like the antidepressants.  Things just start to recur, but not full blown like before the mood stabilizers (unless there is a new stressor, or an antidepressant, or a steroid, or some major travel, or something like that).

3.  Not sure what to make of your viral infection as a potential trigger for a return of symptoms, unless it was a pretty bad infection.  Stress is associated with precipitating symptoms, so if the illness was severe enough, yes I suppose that could do it.  I also wonder about some interaction between your antibiotic and the Depakote.  Or if you had vomiting you might have lowered your lithium level?

I'll keep an eye out for this association in the future.  Thanks.

Dr. Phelps


Published February, 2001